I have three pieces of good news.
One, after getting pretty positive blood test results on Tuesday, I started on round three of oral chemo that evening.
Two, I have had a post-lockdown haircut.
Three, in another very welcome development, it turns out that the seven cases of COVID-19 that had been diagnosed at the care home where my mum lives in Glasgow were false positives.
I had blood tests done on Monday, on Day 21 of my second three-week cycle of the capecitabine that I’m taking as treatment for secondary breast cancer. I saw the consultant for the results the following day. The relevant tumour marker level has fallen again by a huge amount. In just two cycles of chemo, it has more than halved. It’s only one part of the jigsaw but that’s very good news.
My haemoglobin count was fine; it has held steady since the blood transfusion I had around a month ago after my first round of capecitabine. My white blood cell count is also healthy enough, and within that, without any additional pharmacological support, my neutrophil count is ok too. Various other measures – to do with my liver, for example – are also fine.
At my appointment with her, the oncologist talks me through the results and asks how I’ve been. She has previously warned me specifically to watch out for two main side effects of capecitabine – diarrhoea and palmar-plantar or hand-foot syndrome, where your hands and feet can become red and sore and swollen.
No diarrhoea whatsoever, I report happily. “Hands and feet?”, she asks. Fine, I say, showing her my hands. My nails never recovered from chemo first time round and the treatment I was on for a year before I moved on to this current treatment made them even worse. They’re not at all painful but they are not pretty. That’s just my nails, though. My hands themselves are fine, with no sign of the dreaded syndrome.
This is going well, I think. And then it hits me. “Please don’t ask to see my feet, please don’t ask to see my feet,” I think. I mustn’t give her any cause for concern, I think. My left foot in particular is a bit of a mess at the moment, with a couple of large and unsightly blisters at varying stages of healing (reasons below). What if she suspects they’re caused by the chemo?
Anyway, she doesn’t ask – at least not then. Next comes the physical examination. I undress to the waist and get on the examination table. The consultant does the usual (usual in normal times, that is; this is the first time this has happened since February), feeling for lumps and bumps in my chest and abdomen and getting me to take deep breaths in and out while she listens with her stethoscope.
And then it happens. While I’m still on the table, she says “shall we have a look at your feet?” Shit. As I take my sandals off, I start wittering on about how she has to believe me when I say that the fact my feet are a mess has nothing to do with the treatment and everything to do with new pumps I bought and wore without socks and ended up with several big and really painful blood blisters and one popped and I had to cut away the skin because it was making it worse and that’s why it’s got a plaster on and I’m listening to myself and I’m saying to myself, “Maureen, shut up, just show her your feet” but I keep going and now I’m telling her – and the breast cancer nurse who’s also there – how I have a permanent flap of hard skin under my big toe as a result of a bunion-removal operation a million years ago that blisters really easily, and, really, really, this has nothing to do with the treatment.
I finally shut up. I take the plaster off to expose all. She looks and says, “that’s fine, it’s healing”, applies a fresh plaster, checks between my toes, and we’re done.
Next time, I’ll just show her.
Incidentally, these side effects can develop at any time while you’re on this drug. You can have been on it for months without any problems and then they appear.
Anyway, the end result is that I‘m on Day 3 of round three of capecitabine – at a slightly higher dose than I was on for the first two cycles.
Everyone has a maximum dose based on their body surface area. I started on 85% of my maximum dose and now I’m on 87.5%. Ideally it would have been 90% but the tablets only come in certain strengths and that’s the closest they could get. It doesn’t seem much of an increase but these are highly toxic drugs and I guess you have to take things slowly.
If there’s evidence that the capecitabine (also known as Xeloda) is working well and you’re also tolerating it well, you can be switched from a 21-day cycle of two weeks on and one week off to a 28-day cycle of one week on, one week off, one week on, one week off. On this longer cycle, you have less capecitabine overall even at the higher dose and your body has more recovery time within each cycle. You also have fewer blood tests and fewer hospital trips; you have four weeks at a time to live your life, as it were, rather than three*. You may also be switched if you’re not tolerating the three-week cycle well. Luckily it looks as if I might be in the former category.
In terms of knowing whether the drug is working, we currently have the CA 15-3 tumour marker level and other blood test results to go on. My first scan or scans to assess the full impact will be sometime in the autumn.
As for the haircut, it looked great when I left the hairdressers – all moussed up, blow-dried and straightened. It won’t last five minutes under a bike helmet, I thought. Having done several bike rides since, I have been proved right, but at least I know what it can look like!
I wrote about the COVID-19 scare at my mum’s care home in my previous blog post. A few days later, the seven people who had tested positive were retested and the results came back negative. To everyone’s huge relief, the original results were deemed to have been false positives. I’m getting closer and closer to deciding to go up and visit, even if it’s through a window. The fact that two friends have just very recently lost their mums has made me even more aware that this is something I have to find a way of doing, pandemic or not.
*It’s hard to keep everything in sync when you’re on treatments with different dosing schedules. For example, I have to go back to the hospital next week, just one week into my three-week cycle, for the other part of my treatment. That’s the monthly injection of denosumab, the bone strengthener that’s given to people like me whose primary cancer has spread to their bones, to reduce the incidence of “skeletal-related events” such as fractures, radiation or surgery to the bone, and spinal cord compression. Hopefully from next month I’ll be able to give myself that injection at home.